Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 261, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 20, 2005, 11:12 PM CDT for Bon Homme County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2005, 11:12 PM CDT (04:12 UTC)
- Expired
- Jul 20, 2005, 11:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2624 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2133 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:10 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 20, 9:10 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT WED JUL 20 2005 .DISCUSSION... TEMPORARILY WEAKENING MCS SCNTRL SD APPEARS TO BE IN RESPONSE TO MID LVL WAVE MOVG EWD THRU WRN SD ATTM. THIS WAVE SHOULD TAP INTO VERY MOIST CONVERGENT LOW LVL BOUNDARY THRU SRN CWA TNGT WITH NEW DVLPMT EXPCD ESP ALG MISSOURI VALLEY. LAPSE RATES ABV 750 MB VERY STEEP... SO ANY CONVECTION THAT BREAKS THRU CAP COULD BE SEVERE WITH STG WINDS PSBL IN SRN CWA WHERE INVERSION IS MOST SHALLOW. SO WENT TSTMS LIKELY IN SRN CWA DURG NGT WITH A SVR STORM PSBL. LESSER CHCS TO N AWAY FM LWR LVL BOUNDARY. MADE THESE WX ADJ TO PREV FCST...BUT TEMPS AND WINDS LOOK GOOD FOR NOW. RYRHOLM PREV DISC... MAIN FCST CHALLENGE TONIGHT IS CONVECTION CHCS ONCE AGAIN. MODELS ARE CONSISTENT IN SHOWING A SHORTWV MOVG INTO THIS FA BY EVENING. HOWEVER ATTM...IT IS DIFFICULT TO FIND ON THE WV AND VIS IMAGERY. IF IT IS INDEED REAL...IT SHOULD BE IN SW SD AND NE WY RIGHT NOW. AT ANY RATE IT IS WORTH CHC POPS ACROSS THE SRN CWFA...WITH SLIGHT CHCS EARLY IN THE NORTH. VERY STRONG LATERAL W TO E THTE RIDGING AND POSITIVE ADVECTION IS EVIDENT...ALONG WITH HIGH LOW LVL MSTR AND FRONTOGENESIS...LIFT...AND SPEED CONVERGENCE WITH THE LOW LVL JET. AND OF COURSE THERE IS A FOCUS WITH THE SFC WIND SHIFT TRYING TO OOZE SWD. INTERESTINGLY AT 03Z...THE 40KM NAM SHOWS A STRONG AREA OF 1000-850MB MSTR CONV ALONG I 90...AND IN THE EXTREME SRN PART OF THE FA CLOSER TO THE WIND CONVERGENCE. THIS AREA THEN CONSOLIDATES ACROSS OUR ENTIRE SOUTH AT 06Z. THE ONLY FLY IN THE OINTMENT IS EXTREMELY WARM H7 TEMPS OF +14C TO +16C PER ACARS SNDGS IN THE SOUTH...AND THE WAVE COMING ACROSS TONIGHT IS MUCH WEAKER THAN LAST NIGHTS WAVE. SO NOT SURE IF WE CAN OVERCOME THE WARM MID LYR OR NOT. FINALLY...SLOWED DOWN THE FCST NAM WIND SHIFT LINE PER CURRENT OBS. ANY CONVECTION THAT MAY DEVELOP DURING THE OVERNIGHT HOURS WILL BE OUT OF THE AREA BY 12Z THURSDAY MORNING...THEN DRY AND HUMID ONCE AGAIN FOR THE MOST OF THE DAY ON THURSDAY. TEMPERATURES LOOK TO BE SIMILAR TO TODAYS...IN THE UPPER 80S TO LOW 90S. ANOTHER IN A SERIES OF WAVES RIDING OVER THE UPPER LEVEL RIDGE WILL MOVE INTO THE REGION FOR THE OVERNIGHT HOURS OF THURSDAY INTO FRIDAY...AND THOUGH WE HAVE INCLUDED POPS FOR THE TIME PERIOD...AM NOT THAT IMPRESSED WITH THE DYNAMICS AT THIS TIME. NEVERTHELESS...THERE WILL BE SOME CAA BEHIND THIS SYSTEM ON FRIDAY...KEEPING TEMPERATURES FROM RISING MUCH OVER THURSDAYS HIGHS...AND EVEN POSSIBLY KNOCKING DOWN TEMPS A COUPLE OF DEGREES OVER FAR EASTERN ZONES. WITH WARMER AIR BEING ADVECTED INTO THE REGION FRIDAY NIGHT...SOME OF THE MODELS ARE INTRODUCING SOME SLIGHT POPS FOR THAT TIME PERIOD...BUT I DID NOT INCLUDE ANYTHING AS IT SEEMS THAT THE BEST ENERGY IS TO THE NORTH. STILL LOOKING FOR A HOT WEEKEND...THOUGH GUIDANCE IS NOW TRENDING LOWER FOR HIGHS ON SATURDAY. I KEPT TEMPERATURES SIMILAR TO WHAT WE HAVE BEEN ADVERTISING FOR THE PAST SEVERAL DAYS...THOUGH LOWERING THEM A DEGREE OR SO. WE MAY HAVE TO COOL THEM SLIGHTLY MORE IF MODELS CONTINUE WITH THEIR CURRENT TREND. AM NOW FAIRLY CONFIDENT THAT A FRONTAL SYSTEM WILL MAKE IT THROUGH THE REGION FOR THE BEGINNING OF NEXT WEEK AS MODELS HAVE BEEN PROGGING THIS SCENARIO FOR SEVERAL RUNS NOW. KEPT SLIGHT POPS IN THE MONDAY NIGHT PERIOD TO ACKNOWLEDGE PASSAGE OF THIS FRONT...THEN COOLER AND DRY FOR TUESDAY AND WEDNESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MF/JM
Hazardous weather outlook, Jul 20, 9:31 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 931 PM CDT WED JUL 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 931 PM CDT WED JUL 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP AND MOVE EAST ACROSS THE AREA...ESPECIALLY SOUTH OF INTERSTATE 90 FROM LATE THIS EVENING THROUGH OVERNIGHT. THE BEST CHANCE OF ANY SEVERE STORMS SHOULD BE ALONG THE MISSOURI VALLEY IN SOUTH DAKOTA INTO NORTHWEST IOWA AFTER MIDNIGHT. THE PRIMARY THREAT WOULD BE STRONG THUNDERSTORM WINDS...EITHER FROM DOWNBURSTS OR OUTFLOW BOUNDARIES. DUE TO VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE...THE LARGE HAIL THREAT IS MINIMAL...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WEAK LOW PRESSURE MOVING ACROSS THE AREA FROM THE NORTHWEST MAY BRING SCATTERED THUNDERSTORMS THURSDAY NIGHT. ISOLATED STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT INDEX POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF SOUTHEAST SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105 NEAR THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT ALONG THE MISSOURI VALLEY IN SOUTH DAKOTA...AND IN FAR NORTHEAST NEBRASKA AND NORTHWEST IOWA AFTER 2 AM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
In the hours before
Local storm report, Jul 20, 7:46 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 5 SSE HERRICK 43.05N 99.15W
07/19/2005 0.75 INCH GREGORY SD PUBLIC
1235 AM TSTM WND GST ALPENA 44.18N 98.37W
07/20/2005 60 MPH JERAULD SD TRAINED SPOTTER
0100 AM TSTM WND DMG 5 S DE SMET 44.31N 97.55W
07/20/2005 KINGSBURY SD PUBLIC
WIND KNOCKED DOWN HALF OF A TREE, CROP DAMAGE
0108 AM TSTM WND DMG 10 NNE ARTESIAN 44.14N 97.85W
07/20/2005 MINER SD PUBLIC
2-3 INCH BRANCHES BROKE
0115 AM TSTM WND GST 5 W CARTHAGE 44.17N 97.81W
07/20/2005 60 MPH MINER SD PUBLIC
CROP DAMAGE AND BROKE BRANCHES
&&
BTLocal storm report, Jul 20, 7:47 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 PM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 5 SSE HERRICK 43.05N 99.15W
07/19/2005 0.75 INCH GREGORY SD PUBLIC
1230 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 60 MPH BEADLE SD TRAINED SPOTTER
1235 AM TSTM WND GST ALPENA 44.18N 98.37W
07/20/2005 60 MPH JERAULD SD TRAINED SPOTTER
1235 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 62 MPH BEADLE SD ASOS
1248 AM HAIL 3 W CAVOUR 44.37N 98.10W
07/20/2005 0.88 INCH BEADLE SD EMERGENCY MNGR
WIND ESTIMATED AT 50 MPH.
0100 AM TSTM WND DMG 5 S DE SMET 44.31N 97.55W
07/20/2005 KINGSBURY SD PUBLIC
WIND KNOCKED DOWN HALF OF A TREE, CROP DAMAGE
0108 AM TSTM WND DMG 10 NNE ARTESIAN 44.14N 97.85W
07/20/2005 MINER SD PUBLIC
2-3 INCH BRANCHES BROKE
0115 AM TSTM WND GST 5 W CARTHAGE 44.17N 97.81W
07/20/2005 60 MPH MINER SD PUBLIC
CROP DAMAGE AND BROKE BRANCHES
0224 AM TSTM WND GST SIOUX FALLS 43.54N 96.73W
07/20/2005 58 MPH MINNEHAHA SD ASOS
0225 AM TSTM WND DMG SIOUX FALLS 43.54N 96.73W
07/20/2005 MINNEHAHA SD TRAINED SPOTTER
TREE DOWN ON HOUSE AT PENITENTARY.
0233 AM TSTM WND GST SIOUX FALLS 43.54N 96.73W
07/20/2005 55 MPH MINNEHAHA SD TRAINED SPOTTER
SMALL TREE LIMBS...AROUND 2INCHES...DOWN.
0525 AM HAIL HUBBARD 42.39N 96.59W
07/20/2005 0.88 INCH DAKOTA NE TRAINED SPOTTER
WIND GUSTS TO 60 MPH ALSO IN HUBBARD.
&&
BTLocal storm report, Jul 20, 7:52 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 PM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 5 SSE HERRICK 43.05N 99.15W
07/19/2005 0.75 INCH GREGORY SD PUBLIC
1230 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 60 MPH BEADLE SD TRAINED SPOTTER
1235 AM TSTM WND GST ALPENA 44.18N 98.37W
07/20/2005 60 MPH JERAULD SD TRAINED SPOTTER
1235 AM TSTM WND GST HURON 44.36N 98.22W
07/20/2005 62 MPH BEADLE SD ASOS
1248 AM HAIL 3 W CAVOUR 44.37N 98.10W
07/20/2005 0.88 INCH BEADLE SD EMERGENCY MNGR
WIND ESTIMATED AT 50 MPH.
0100 AM TSTM WND DMG 5 S DE SMET 44.31N 97.55W
07/20/2005 KINGSBURY SD PUBLIC
WIND KNOCKED DOWN HALF OF A TREE, CROP DAMAGE
0108 AM TSTM WND DMG 10 N ARTESIAN 44.15N 97.92W
07/20/2005 SANBORN SD PUBLIC
2-3 INCH BRANCHES BROKE
0115 AM TSTM WND GST 5 W CARTHAGE 44.17N 97.81W
07/20/2005 60 MPH MINER SD PUBLIC
CROP DAMAGE AND BROKE BRANCHES
0224 AM TSTM WND GST SIOUX FALLS 43.54N 96.73W
07/20/2005 58 MPH MINNEHAHA SD ASOS
0225 AM TSTM WND DMG SIOUX FALLS 43.54N 96.73W
07/20/2005 MINNEHAHA SD TRAINED SPOTTER
TREE DOWN ON HOUSE AT PENITENTARY.
0233 AM TSTM WND GST SIOUX FALLS 43.54N 96.73W
07/20/2005 55 MPH MINNEHAHA SD TRAINED SPOTTER
SMALL TREE LIMBS...AROUND 2INCHES...DOWN.
0525 AM HAIL HUBBARD 42.39N 96.59W
07/20/2005 0.88 INCH DAKOTA NE TRAINED SPOTTER
WIND GUSTS TO 60 MPH ALSO IN HUBBARD.
&&
BTLocal storm report, Jul 20, 9:10 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT WED JUL 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND GST NNW FEDORA 44.01N 97.79W
07/20/2005 60 MPH MINER SD TRAINED SPOTTER
CROP DAMAGE
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:33 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 27 min |
| Jul 21, 4:01 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.